Holy Crap!!!! Mac forgot his morning pills again. He has a tendency to neglect his medication. He has turned me into a nag. He has chosen to firmly shove his head up his ass in defiance to his need for modern medicine. It is frustrating for me. I am tired of always being the pill pusher ... the bad guy.... the brow beater ... the shrew. The good news is that he has found out that if he misses his heart meds he will be feeling lousy with in a couple of hours. So, we pack up a spare set of the morning meds to be kept at school. When I catch that he has missed his dosage then he has a fallback. I call him and he just has to slip away from the students long enough to take his pills, then life is good again.
The universal side effects of taking medication is loss of appetite or increased appetite, dry mouth, constipation or diarrhea. Since being taken off the prednisone, Mac has had loss of appetite. The dry mouth makes the oral version of the graft vs. host more uncomfortable. It also makes it harder to chew food. Not getting enough food makes it hard for the body to poop. Runway models must have a helluva time with constipation... but that's another topic. The other night I baked some brownies and loaded them up with a flax seed, dried blueberry and dried raspberry product. I can personally vouch for the fact that these brownies will, while tasting yummy, clean out the plumbing on any normal person. Mac is having trouble chewing them. He is having trouble chewing everything. Frustrating! I tell him to just dunk the food that he can dunk. My grandfather had no teeth. I KNOW about dunking! We all dunked because Grandpa did. So just dunk the damn food! Mac does not dunk. Therefore he is having trouble eating the brownies with additives.... he is still constipated and I am tired of hearing about it.
The GVH has been getting worse, slowly and insidiously, it spreads. What was a couple of spots on the arch of his foot has spread across the bottom of the foot. Onto the heel of the foot. Between his toes. A couple of spots of GVH on his hands and now one on his head. We know that when he was on a course of ganciclovir (aka glancyclovir) that his GVH improved tremendously. We know from reading that at other transplant facilities the ganciclovir is used for GVH, but I cannot talk the Iowa City doctors into this treatment. Yesterday, I decided to try to do some internet research and see what I could find to strengthen my argument for this treatment. During that research I found a single line reference that said the ganciclovir came from the same root as the medicine quinine. Quinine!!!! Somewhere, someplace I had read that transplant patients found relief by drinking tonic water.... tonic water with QUININE! I went to the local box store and picked up several bottles of tonic water last night. They are big bottles and I was able to get him to drink about a quarter of it. Quinine is pretty much just a trace amount so I will need to get him to drink more. We are hopeful. We are hopeful because , we have no choice. The topical hydrocortisone really isn't doing anything and a person has to be proactive, or you just give up! But if we get significant improvement then perhaps we can talk the doctors into at least giving Mac a prescription dosage of the quinine. I am tired of the concept of just maintaining of a low level of GVH. I want a shot at getting it gone! I want a shot at the ability of Mac to eat a normal meal. I don't want to have to hear about poop!
I will keep you posted on my great experiment. Yeah that's right! If I have to hear about it.... you have to hear about it!